The Annals of Applied Probability

Near critical catalyst reactant branching processes with controlled immigration

Amarjit Budhiraja and Dominik Reinhold

Full-text: Open access

Abstract

Near critical catalyst-reactant branching processes with controlled immigration are studied. The reactant population evolves according to a branching process whose branching rate is proportional to the total mass of the catalyst. The bulk catalyst evolution is that of a classical continuous time branching process; in addition there is a specific form of immigration. Immigration takes place exactly when the catalyst population falls below a certain threshold, in which case the population is instantaneously replenished to the threshold. Such models are motivated by problems in chemical kinetics where one wants to keep the level of a catalyst above a certain threshold in order to maintain a desired level of reaction activity. A diffusion limit theorem for the scaled processes is presented, in which the catalyst limit is described through a reflected diffusion, while the reactant limit is a diffusion with coefficients that are functions of both the reactant and the catalyst. Stochastic averaging principles under fast catalyst dynamics are established. In the case where the catalyst evolves “much faster” than the reactant, a scaling limit, in which the reactant is described through a one dimensional SDE with coefficients depending on the invariant distribution of the reflected diffusion, is obtained. Proofs rely on constrained martingale problem characterizations, Lyapunov function constructions, moment estimates that are uniform in time and the scaling parameter and occupation measure techniques.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 5 (2013), 2053-2098.

Dates
First available in Project Euclid: 28 August 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1377696306

Digital Object Identifier
doi:10.1214/12-AAP894

Mathematical Reviews number (MathSciNet)
MR3134730

Zentralblatt MATH identifier
1306.60125

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60F05: Central limit and other weak theorems

Keywords
Catalyst-reactant dynamics near critical branching processes chemical reaction networks diffusion approximations stochastic averaging multiscale approximations reflected diffusions constrained martingale problems Echeverria criterion invariant measure convergence

Citation

Budhiraja, Amarjit; Reinhold, Dominik. Near critical catalyst reactant branching processes with controlled immigration. Ann. Appl. Probab. 23 (2013), no. 5, 2053--2098. doi:10.1214/12-AAP894. https://projecteuclid.org/euclid.aoap/1377696306


Export citation

References

  • [1] Anderson, R. F. and Orey, S. (1976). Small random perturbation of dynamical systems with reflecting boundary. Nagoya Math. J. 60 189–216.
  • [2] Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Die Grundlehren der mathematischen Wissenschaften, Band 196. Springer, New York.
  • [3] Bell, S. L. and Williams, R. J. (2001). Dynamic scheduling of a system with two parallel servers in heavy traffic with resource pooling: Asymptotic optimality of a threshold policy. Ann. Appl. Probab. 11 608–649.
  • [4] Budhiraja, A. (2003). An ergodic control problem for constrained diffusion processes: Existence of optimal Markov control. SIAM J. Control Optim. 42 532–558.
  • [5] Dai, J. G. and Meyn, S. P. (1995). Stability and convergence of moments for multiclass queueing networks via fluid limit models. IEEE Trans. Automat. Control 40 1889–1904.
  • [6] Dawson, D. A. and Fleischmann, K. (1997). A continuous super-Brownian motion in a super-Brownian medium. J. Theoret. Probab. 10 213–276.
  • [7] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [8] Greven, A., Popovic, L. and Winter, A. (2009). Genealogy of catalytic branching models. Ann. Appl. Probab. 19 1232–1272.
  • [9] Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [10] Joffe, A. and Métivier, M. (1986). Weak convergence of sequences of semimartingales with applications to multitype branching processes. Adv. in Appl. Probab. 18 20–65.
  • [11] Kang, H. W. and Kurtz, T. G. (2013). Separation of time-scales and model reduction for stochastic reaction networks. Ann. Appl. Probab. 23 529–583.
  • [12] Karlin, S. (1966). A First Course in Stochastic Processes. Academic Press, New York.
  • [13] Kurtz, T. G. (1990). Martingale problems for constrained Markov problems. In Recent Advances in Stochastic Calculus (College Park, MD, 1987) (J. S. Baras and V. Mirelli, eds.) 151–168. Springer, New York.
  • [14] Kurtz, T. G. (1991). A control formulation for constrained Markov processes. In Mathematics of Random Media (Blacksburg, VA, 1989). Lectures in Applied Mathematics 27 139–150. Amer. Math. Soc., Providence, RI.
  • [15] Li, Z. and Ma, C. (2008). Catalytic discrete state branching models and related limit theorems. J. Theoret. Probab. 21 936–965.
  • [16] Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • [17] Skorokhod, A. V. (1989). Asymptotic Methods in the Theory of Stochastic Differential Equations. Translations of Mathematical Monographs 78. Amer. Math. Soc., Providence, RI.
  • [18] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 233. Springer, Berlin.